The trillions of cells that make up your body metabolize food molecules to generate energy. This metabolism yields carbon dioxide (CO2) as a byproduct. Your body rids itself of excess CO2 via your lungs when you exhale. A small amount, however, remains in your blood and plays an important role in maintaining the acid-base balance of your bloodstream. A low blood CO2 level occurs with several conditions, some relatively harmless and others more serious.
Hyperventilation — breathing too rapidly or deeply than your body requires — is a leading cause of a low blood CO2 level. When you hyperventilate, you exhale too much CO2 causing a drop in your blood level. Hyperventilation triggered by severe pain, overwhelming fear or anxiety, or a panic attack can cause a short-term dip in your CO2 level.
Video of the Day
A persistently low CO2 level due to ongoing hyperventilation can occur with a variety of medical conditions and situations, including:
- Travel to a high altitude site
- Head injury
- Brain tumor
- Infection of the brain or spinal fluid
- Heart failure
- Blood clot in the lungs (pulmonary embolism)
- Overactive thyroid gland (hyperthyroidism)
- High fever
- Bloodstream infection (sepsis)
- Liver failure
— This is a normal, harmless change during pregnancy.
Excess Blood Acids
Excess acids in your bloodstream drive down your blood HCO3 level. This occurs with conditions that increase acid production in your body and with ingestion of certain types of medications or toxic substances. Sometimes, as a result, your blood CO2 levels may decrease to compensate for these changes.
- Diabetic ketoacidosis — a complication of diabetes characterized by high levels of acidic ketones, byproducts of fat breakdown
- Alcoholic ketoacidosis — a complication of severe alcoholism characterized by high levels of acidic ketones
- Shock — a serious condition characterized by very low blood pressure and reduced blood flow to the body organs and tissues
- Rhabdomyolysis — extensive breakdown of muscle tissue, usually due to injury
- Aspirin overdose
- Poisoning due to carbon monoxide, methanol, ethylene glycol or cyanide
- Side effect of certain medicines, including HIV medications called nucleoside reverse transcriptase inhibitors, theophylline for asthma or COPD, and progesterone-like hormones in birth control pills or hormone replacement therapy for postmenopausal people
What It Feels Like
A sudden drop in your blood CO2 level due to hyperventilation typically causes an array of symptoms, including lightheadedness, tingling in your arms and legs and around your mouth, foggy thinking, and possibly fainting. Slowing your breathing rate and/or breathing into a paper bag is usually all that's needed to bring your CO2 level back into a normal range and alleviate your symptoms.
A gradual drop in blood CO2 due to an ongoing medical condition typically does not cause symptoms in and of itself. Treatment of the underlying condition can help correct the CO2 level and other related biochemical abnormalities.
Talk with your doctor if you have concerns about your blood CO2 level.
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.